Antidepressants are a type of medicine used to treat clinical depression. They work by increasing levels of neurotransmitters in the brain – mainly those that are associated with mood and emotions.
Like other medications, antidepressants can also produce unwanted side effects. These side effects differ from person to person and also depend on the type of antidepressant you’re using.
Antidepressant Common Side Effects
Antidepressants can be broadly divided into three categories: SNRIs, SSRIs, and TCAs. The first two have similar side effects while they differ slightly for the third one.
- Serotonin-noradrenaline reuptake inhibitors (SNRIs) and Selective serotonin reuptake inhibitors (SSRIs)
SNRIs and SSRIs are two of the most commonly prescribed antidepressants that can have the following side effects:
- feeling and getting sick often
- feeling shaky, anxious, or agitated most of the time
- digestion issues, stomach aches, and/or constipation
- nausea and/or loss of appetite
- feeling dizzy all the time
- trouble falling asleep (insomnia)
- frequent headaches
- low sex drive and/or difficulty in orgasming during sex/masturbation
- erectile dysfunction (in men)
2 Tricyclic antidepressants (TCAs)
TCAs are drugs that are used to treat a variety of medical conditions, including depression. Common side effects of TCAs may include (but are not limited to):
- slightly blurred vision
- dry mouth
- problem is passing urine
- excessive sweating
- weight gain
- problem in heart rhythm
Dealing with these Side Effects
The side effects of any antidepressant can be felt to a great extent when the patient starts taking the medicine. These effects normally subside after two weeks as the user’s body gets used to the medicine. If they prolong for more than two weeks, then it’s best to inform your doctor so he/she can guide you accordingly.
While the common side effects of antidepressants don’t pose a threat, there are some rare yet more serious side effects of these medications that can be quite dangerous. These range from allergic reactions and serotonin syndrome to suicidal thoughts and mania. Therefore, it’s imperative to keep an eye on the patient, especially in the first two weeks.